W. L. GORE & ASSOCIATES, INC. GORE-TEX® SUTURE; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Back to Search Results |
| Catalog Number |
2U17A |
| Medical Device Problem Codes |
Loss of or Failure to Bond (1068); Material Separation (1562)
| Health Effect - Clinical Codes |
Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/31/2023
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported to gore that the patient was treated within an laparoscopic procedure for a large hiatal hernia reocurrence.It was stated that the gore-tex®suture thread separated from the needle.It was stated that the needle was pulled up through the 5mm trocar needle holder (non-gore device), grasped with forceps and attempted to be removed.Reportedly the needle got stuck in the peritoneum and was found after translucency and got removed.A longer intervention time due to the slightly extended incision and the use of transillumination was reported.
Additional Manufacturer Narrative
A1: no patient specific details have been provided.Therefore, the patient initials reflect the w.L.Gore internal case number.H3: device in transit to manufacturer.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
A review of the manufacturing records indicated the lot met all pre-release specifications.
Additional Manufacturer Narrative
B01: one histology kit was returned to gore for three events reported by the same complainant all involving gore-tex® suture.It was not indicated which case the device returns belong; therefore, the returned devices could potentially apply to all three.All three complaints reported a needle separation / suture needle pull-off.There was only return which showed a suture fragment with the needle detached.The device became subject of the engineering investigation.It was confirmed that the fiber end has a crushed appearance, with a cross hatching pattern left on the fiber.There are no tools in the suture manufacturing process that would create the crushed/cross hatched appearance.There is a potential that surgical instruments used during the procedure could have created this feature on the fiber.As the device returns could not be linked to a specific case, only one event could be confirmed.The reason for this is that there is only one device returned that matches the alleged event.The reported failure cannot be confirmed.However, there is no evidence of any anomaly or unexpected failure associated with the returned devices.The appearance of the one device with the needle separated is consistent with a needle that has been forcibly removed from the fiber.As such, there is no discernible root cause associated with this event.D12: the reported needle separation represents a known complication or adverse event that can occur with the use of any suture and can arise as a result of a multitude of factors, including intraprocedural technical considerations.In the present case the use of a trochar was reported which can contribute to the reported event and act as a "sharp instrument" to help the needle separation.The gore-tex® suture instructions for use (ifu), for the appropriate region and time-period, was reviewed with respect to the complaint detail, and there are applicable statements.The ifu states the following: "misuse of this suture, like any other suture, can result in severe injury or death to the patient.As with any suture, care should be taken to avoid damage when handling.Avoid crushing or crimping the suture with surgical instruments or exposing the suture to sharp edges.Possible adverse reactions associated with the use of any suture include, but are not limited to: broken needles or damaged thread may result in extended or additional surgery or retained foreign bodies.